Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Baltimore/Washington

May 18, 2004Anne Arundel County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 18, 2004, 5:58 PM EDT for Anne Arundel County, Maryland. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2004, 5:58 PM EDT (21:58 UTC)
Expired
May 18, 2004, 7:00 PM EDT
In force
62 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:25 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 18, 3:25 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST TUE MAY 18 2004

SHORT TERM...TNGT/WED...

BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR
W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS
DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH
FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK
ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION.

FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY
POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS
WELL.

WOODY

.LONG TERM...WED NGHT THROUGH TUE...

HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX
MIGRATES ESTWARD.  THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM.

NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON
FRI.  SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS
AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI
AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF
TSRA AND PSSBL SVR ON FRI.

SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA
ACTVTY PRCTLY THRU ALL PDS.

JL
&&

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 18, 11:37 AM EDT, 6 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1137 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF
MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST
VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH.
ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 18, 4:23 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 N CRIGLERSVILLE       38.47N 78.30W
05/18/2004                   MADISON            VA   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED NEAR NETHERS IN NORTH MADISON
            COUNTY.

0420 PM     TSTM WND DMG     MADISON                 38.38N 78.26W
05/18/2004                   MADISON            VA   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN IN THE COUNTY.

&&

MANNING
Special weather statement, May 18, 4:29 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT TUE MAY 18 2004

MDZ002-003-182130-
ALLEGANY MD-WASHINGTON MD-
429 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORM LOCATED IN EASTERN ALLEGANY COUNTY...

A STRONG THUNDERSTORM NEAR LITTLE ORLEANS IS MOVING NORTHEAST AT
ABOUT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL BE HEADING INTO
WESTERN WASHINGTON COUNTY BY 4:45 PM. RESIDENTS SHOULD REMAIN ALERT
FOR POSSIBLE WARNINGS.

ROGOWSKI
Special weather statement, May 18, 5:26 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT TUE MAY 18 2004

MDZ002>005-VAZ028-031-042-WVZ049>053-190000-
ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA-
FREDERICK MD-HAMPSHIRE WV-JEFFERSON WV-LOUDOUN VA-MINERAL WV-
MORGAN WV-WASHINGTON MD-
526 PM EDT TUE MAY 18 2004

...BROKEN LINE OF STRONG THUNDERSTORMS APPROACHING WESTERN AND
CENTRAL MARYLAND...THE NORTHERN PORTION OF THE WEST VIRGINIA PAN
HANDLE...AND EXTREME NORTH CENTRAL VIRGINIA...

A LINE OF THUNDERSTORMS EXTENDING FROM NORTH CENTRAL WEST
VIRGINIA...NORTHEAST INTO SOUTH CENTRAL PENNSYLVANIA IS MOVING TO
THE SOUTHEAST AT 25 MPH. THIS LINE IS EXPECTED TO MOVE INTO THE
ALLEGANY FRONT AROUND 6:00 PM...PUSHING SOUTHEAST ACROSS CENTRAL
MARYLAND AND EXTREME NORTHERN VIRGINIA BETWEEN 6:30 PM AND 8:00 PM.

HEAVY RAIN AND INTENSE LIGHTNING ARE THE PRIMARY THREATS WITH THESE
STORMS. HOWEVER...A FEW OF THESE STORMS MAY CONTAIN GUSTY TO DAMAGING
WINDS...AND SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Local storm report, May 18, 5:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             LAUREL MD               39.10N 76.86W
05/18/2004  0.88 INCH        PRINCE GEORGES     MD   NWS EMPLOYEE

            TREE ALSO REPORTED DOWN.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:20 PM EDTSpecial Marine WarningLWX85 min
May 18, 3:29 PM EDTFlash Flood WarningLWXMadison3 hr
May 18, 3:45 PM EDTSevere Thunderstorm WarningLWXMadison60 min
May 18, 4:35 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min
May 18, 5:59 PM EDTSpecial Marine WarningLWX2 hr
May 17, 8:28 PM EDTSevere Thunderstorm WarningLWXMontgomery47 min
May 17, 8:39 PM EDTSevere Thunderstorm WarningLWXFrederick66 min
May 18, 5:49 PM EDTSevere Thunderstorm WarningLWXPrince George's26 min
May 18, 6:48 PM EDTSevere Thunderstorm WarningLWXWashington57 min
May 18, 7:25 PM EDTSevere Thunderstorm WarningLWXFrederick65 min
May 18, 6:36 PM EDTSevere Thunderstorm WarningLWXMorgan39 min
May 18, 7:11 PM EDTSevere Thunderstorm WarningLWXHampshire49 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.